West Virginia, 2008

Damaging Winds in West Virginia, June 4, 2008

June 4, 2008 · NWS LWX · 19 events in 5 counties and zones

A stalled front resided across the Mid Atlantic during the afternoon and evening of June 4th, allowing moisture and instability to pool along the boundary. This combined with several strong upper level disturbances resulted in numerous thunderstorms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$264,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stalled front resided across the Mid Atlantic during the afternoon and evening of June 4th, allowing moisture and instability to pool along the boundary. This combined with several strong upper level disturbances resulted in numerous thunderstorms during the afternoon and evening. Many of these thunderstorms became severe. While penny sized was reported in spots, damaging winds from the thunderstorms was widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 4, 9:18 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 4, 9:18 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1018 AM EDT WED JUN 4 2008

.SYNOPSIS...
A FRONT WILL STALL OVER THE MID ATLANTIC THROUGH LATE TOMORROW.
THE COMBINATION OF THE STALLED FRONT AND SEVERAL UPPER LEVEL
DISTURBANCES WILL BRING PERIODIC SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY. HIGH PRESSURE WILL RETURN FOR THE WEEKEND...WITH WARMER
THAN NORMAL TEMPERATURES EXPECTED.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING...

WATER VAPOR LOOP SHOWS AN MCV IN THE OHIO VALLEY WITHIN WESTERLIES
ALOFT. ACARS 400-250MB WIND OBSERVATIONS REVEAL A 50-125KT JET FROM
THE FOUR CORNERS REGION ACROSS THE GREAT LAKES AND LOWER NEW
ENGLAND. A 125-175KT JET WAS ENTERING THE BACKSIDE OF THE CALIFORNIA
TROUGH. 11Z SURFACE MESOANALYSIS PLACED AN OUTFLOW BOUNDARY FROM
NEAR CULPEPER SOUTHEAST THROUGH THE RICHMOND AREA. A TROUGH WAS
LOCATED IN THE LEE OF THE APPALACHIANS...WHILE THE BAROCLINIC ZONE
WAS LOCATED FROM THE EASTERN GREAT LAKES SOUTHEAST INTO CENTRAL NEW
JERSEY.

THE REGION WAS UPGRADED TO A MODERATE RISK IN COLLABORATION WITH
SPC EARLIER THIS MORNING. WEAKER SHOWER ACTIVITY HAS WANED AND
SKIES ARE CLEARING ACROSS THE SOUTHERN FORECAST AREA. AS OF 14Z
ELEVATED CONVECTION ACROSS WESTERN MARYLAND WAS BECOMING MORE
ROOTED IN THE BOUNDARY LAYER IN ADVANCE OF THE MCV APPROACHING
FROM THE OHIO VALLEY. THIS SHOULD ALL COME TOGETHER TO PROVIDE A
WIDESPREAD CONVECTIVE THREAT THIS AFTERNOON AND EARLY EVENING.
WITH THE MCV SERVING AS A TRIGGER AND BUILDING INSTABILITY...STORM
COVERAGE SHOULD BE WIDESPREAD. DEEP LAYER SHEAR WITHIN WESTERLIES
ALOFT APPEARS TO BE ENOUGH FOR STORM ORGANIZATION. VEERING SEEN IN
THE LOWER LEVELS WITH 750M LCLS MAY ALLOW FOR ISOLATED
TORNADOES...HOWEVER DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY THREATS.

WE PLAN TO RELEASE AN 18Z BALLOON TO MONITOR ATMOSPHERIC
CONDITIONS...DATA SHOULD BE AVAILABLE AROUND 19Z.

DECIDED TO LOWER THE FLASH FLOOD WATCH. CURRENTLY HAVE VERY LOW
STORM COVERAGE...AND NO REPORTED ISSUES. DO ANTICIPATE HEAVIER
ORGANIZED CONVECTION THIS AFTERNOON...BUT THIS SHOULD PRESENT A
MORE TYPICAL LOCALIZED FLASH FLOOD RISK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
CONVECTION SHOULD TAPER OFF WITH THE PASSAGE OF THE MCV THIS
EVENING. INSTABILITY RE-BUILDS QUICKLY TOMORROW AS RIDGING OCCURS
ALOFT. ANTICIPATE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY AS A
RESULT...ON THE EDGE OF NORTHWESTERLY FLOW ALOFT SOME OF THIS
ACTIVITY MAY BE STRONG DURING THE AFTERNOON.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE FIRST FEEL OF SUMMER IS STILL EXPECTED LATE THIS WEEK INTO THE
WEEKEND. HOWEVER...RIDGE ACROSS THE FORECAST AREA AT THE SURFACE AND
ALOFT WILL ALLOW FOR LIGHT WINDS. CANNOT RULE OUT SLIGHT CHANCES OF
SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE EXTENDED. THIS SHOULD
BE DIURNALLY DRIVEN...SO WILL CARRY DRY FORECASTS FOR THE OVERNIGHT
PERIODS. HIGHER CONFIDENCE FOR STORMS WILL BE WEST OF THE BLUE
RIDGE. NOT MUCH OF A CHANGE FROM THE PREVIOUS FORECAST.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD CONVECTION ANTICIPATED DURING THE EARLY PORTION OF THE
EVENING PUSH. IN ADDITION TO TURBULENCE AND LIGHTNING
THREAT...SOME STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.
UPDATED TAFS OUT SHORTLY.

&&

.MARINE...
WIDESPREAD CONVECTION ANTICIPATED DURING THE LATE AFTERNOON. IN ADDITION
TO LIGHTNING THREAT...SOME STORMS MAY CONTAIN DAMAGING
WINDS...LARGE HAIL AND WATERSPOUTS. SPECIAL MARINE WARNINGS ARE
ANTICIPATED THIS AFTERNOON AND EVENING.

SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH LATE THIS
AFTERNOON.

HIGH PRESSURE BUILDS FOR THE END OF THE WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR
     ANZ530>537.

&&

SYNOPSIS...SAR
NEAR TERM...ROGOWSKI
SHORT TERM...ROGOWSKI
LONG TERM...SAR
AVIATION...ROGOWSKI
MARINE...ROGOWSKI
Hazardous weather outlook, Jun 4, 9:41 AM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1041 AM EDT WED JUN 4 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1041 AM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE WEATHER EPISODE IS EXPECTED DURING THE MID AFTERNOON
THROUGH THE EARLY EVENING. LOCALLY DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY POTENTIAL HAZARDS...ALONG WITH HEAVY
RAINFALL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND PERHAPS AN
ISOLATED TORNADO.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT ACROSS THE MARYLAND
PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SMALL CRAFT ADVISORY CONTINUES THROUGH WEDNESDAY AFTERNOON
FOR THE ENTIRE MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL
POTOMAC RIVER.

TEMPERATURES THIS WEEKEND WILL RISE WELL ABOVE NORMAL...WITH HIGHS
IN THE 90S. THE HEAT AND HUMIDITY WILL CONTINUE THROUGH THE WEEKEND.
TAKE PRECAUTIONS TO AVOID HEAT RELATED INJURIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL LIKELY BE NEEDED EARLY THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-051000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1041 AM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A SEVERE WEATHER EPISODE IS EXPECTED DURING THE AFTERNOON. LOCALLY
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY POTENTIAL
HAZARDS...ALONG WITH HEAVY RAINFALL...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND PERHAPS AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES THIS WEEKEND WILL RISE WELL ABOVE NORMAL...WITH HIGHS
IN THE 90S. THE HEAT AND HUMIDITY WILL CONTINUE THROUGH THE WEEKEND.
TAKE PRECAUTIONS TO AVOID HEAT RELATED INJURIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL LIKELY BE NEEDED EARLY THIS AFTERNOON.

ROGOWSKI

In the hours before

Local storm report, Jun 4, 7:54 AM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
854 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     SHENANDOAH              38.49N 78.62W
06/04/2008                   PAGE               VA   EMERGENCY MNGR

            POWER LINES DOWN IN EXTREME SOUTHERN PART OF COUNTY.

&&

GMS
Local storm report, Jun 4, 7:57 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     GORDONSVILLE            38.14N 78.19W
06/04/2008                   ORANGE             VA   EMERGENCY MNGR

            TREES DOWN ACROSS ROADS AND POWER OUTAGES IN EXTREME
            SOUTH CENTRAL PARTS OF THE COUNTY.

&&

GMS
Local storm report, Jun 4, 8:04 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND DMG     STUARTS DRAFT           38.03N 79.02W
06/04/2008                   AUGUSTA            VA   DEPT OF HIGHWAYS

            TWO TREES REPORTED DOWN ON STUARTS DRAFT HWY REPORTED BY
            VDOT.

&&

GMS
Local storm report, Jun 4, 8:33 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
933 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     FREDERICKSBURG          38.30N 77.49W
06/04/2008                   CITY OF FREDERICKS VA   NWS EMPLOYEE

            TREE UPROOTED AND BLOWN ACROSS I-95 NEAR MILE MARKER 131.

&&

GMS
Special weather statement, Jun 4, 11:01 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1201 PM EDT WED JUN 4 2008

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-042200-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
1201 PM EDT WED JUN 4 2008

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

AT NOON...LINE OF THUNDERSTORMS WAS APPROACHING MORGANTOWN AND
CHARLESTOWN WEST VIRGINIA. AT THIS PACE...THEY SHOULD NEAR THE
APPALACHIANS BETWEEN 1 AND 2 PM...AND THE BLUE RIDGE BETWEEN BY 3
PM. THESE THUNDERSTORMS SHOULD MOVE THROUGH THE INTERSTATE 95
CORRIDOR...INCLUDING THE GREATER BALTIMORE AND WASHINGTON METRO
AREA AND ACROSS THE CHESAPEAKE BAY BETWEEN 4 PM AND 7 PM.

THE ATMOSPHERE IS FAVORABLE FOR SEVERE THUNDERSTORMS TODAY. DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL ARE THE GREATEST THREATS...BUT
THERE IS ALSO A RISK FOR ISOLATED TORNADOES. HEAVY RAINFALL AND
CONTINUOUS CLOUD TO GROUND LIGHTNING WILL BE COMMON WITH THESE
STORMS.

ROGOWSKI

The radar

The Sterling radar (KLWX), 176 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Pendleton

When
June 4, 12:00 PM EST to 12:05 PM EST
Where
Pendleton County, 4.41 mi WNW of Brood to 3.66 mi W of Onego
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.837, -79.509

A local newspaper reported between 50 and 60 trees down along Whites Run Road 3 miles from Route 33 west of Onego.

Thunderstorm Wind, Pendleton

When
June 4, 12:20 PM EST
Where
Pendleton County, 0.54 mi W of Mouth of Seneca
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
38.830, -79.380

A county official reported trees down in the Seneca Rocks area.

Thunderstorm Wind, Grant

When
June 4, 12:23 PM EST
Where
Grant County, 0.54 mi W of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.000, -79.130

A trained spotter reported trees and power lines down and an outbuilding damaged in Petersburg.

Thunderstorm Wind, Grant

When
June 4, 12:23 PM EST
Where
Grant County, 0.69 mi S of Petersburg Grant Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.990, -79.150

Grant County Fire and Rescue Department reported trees downed south of the Petersburg Airport.

Funnel Cloud, Grant

When
June 4, 12:23 PM EST
Where
Grant County, 0.69 mi S of Petersburg Grant Arp
Reported by
COOP Observer
Coordinates
38.990, -79.150

A Cooperative Observer reported a funnel cloud near Petersburg.

Thunderstorm Wind, Grant

When
June 4, 12:33 PM EST
Where
Grant County, 1.06 mi NE of Bayard
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Unknown
Coordinates
39.281, -79.236

Trees were downed at Kuhn Mine Road and Route 50.

Thunderstorm Wind, Hampshire

When
June 4, 12:35 PM EST
Where
Hampshire County, 0.69 mi S of Romney to North River Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
39.340, -78.750

A county official reported several trees downed on houses and garages around Romney. A local newspaper reported 5 structures damaged with 2 destroyed. Nearly 75 acres of timber was severely damaged from the North River Mills area. Several locations reported fence and barn damage.

Thunderstorm Wind, Hampshire

When
June 4, 1:05 PM EST
Where
Hampshire County, 0.53 mi W of Pleasantdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.300, -78.590

A trained spotter reported trees down west of Capon Bridge.

Thunderstorm Wind, Berkeley

When
June 4, 1:22 PM EST to 1:30 PM EST
Where
Berkeley County, 1.93 mi NNW of Ridgeway to 0.89 mi WSW of Tarico Hgts
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.324, -78.089

An NWS Storm Survey found several trees uprooted along a 4 miles path south of Bunker Hill.

Thunderstorm Wind, Berkeley

When
June 4, 1:23 PM EST
Where
Berkeley County, 0.83 mi NNE of Jones Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.491, -78.095

A trained spotter reported trees downed on Route 7 in Jones Springs.

Thunderstorm Wind, Berkeley

When
June 4, 1:28 PM EST
Where
Berkeley County, 1.97 mi NW of Ridgeway to 1.78 mi NNW of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.318, -78.099

A trained spotter reported numerous large trees down in the Bunker Hill area. A tree fell on a house on Sam mason Road. The roof of a barn was peeled back on Torytown Road.

Thunderstorm Wind, Jefferson

When
June 4, 1:30 PM EST to 1:33 PM EST
Where
Jefferson County, 0.64 mi WNW of Charles Town
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.305, -77.860

An NWS storm survey observed tree and siding damage in the Ranson area. A church was damaged and several windows were broken by falling branches and trees. One barn was destroyed.

Thunderstorm Wind, Jefferson

When
June 4, 1:32 PM EST to 1:35 PM EST
Where
Jefferson County, Leetown
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.350, -77.930

An NWS storm survey observed significant damage in the Leetown area. Numerous trees were downed or uprooted and caused minor structural damage.

Thunderstorm Wind, Jefferson

When
June 4, 1:33 PM EST
Where
Jefferson County, 1.17 mi SSW of Halltown
Measured
74 kt (85 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.305, -77.810

An amateur radio operator reported a wind gust of 85 MPH.

Thunderstorm Wind, Jefferson

When
June 4, 1:33 PM EST to 1:37 PM EST
Where
Jefferson County, 0.44 mi SW of Kabletown to 0.66 mi NNW of Kabletown
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
39.216, -77.857

An NWS storm survey observed significant damage in the Kabletown area. Numerous trees and outbuildings were destroyed. A 40 foot by 40 foot concrete block of a barn and tractor shed was destroyed. A roof was blown off and deposited nearly 80 feet away. Another nearby barn roof was blown off and deposited 100 feet away. A third barn completely collapsed, killing 6 cattle inside. Farms were located near Old Shennandale Road off Kabletown Road.

Thunderstorm Wind, Jefferson

When
June 4, 1:37 PM EST
Where
Jefferson County, 0.87 mi SW of Charles Town
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.290, -77.860

A trained spotter reported large branches and the tops of trees down near Charles Town.

Thunderstorm Wind, Berkeley

When
June 4, 1:40 PM EST
Where
Berkeley County, 0.69 mi N of Martinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.460, -77.970

A trained spotter reported numerous large trees and power lines downed in Martinsburg.

Thunderstorm Wind, Jefferson

When
June 4, 1:42 PM EST
Where
Jefferson County, 1.59 mi WNW of Shepherdstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.435, -77.829

A local newspaper reported trees down along Route 45 west of Shepherdstown.

Thunderstorm Wind, Jefferson

When
June 4, 1:42 PM EST
Where
Jefferson County, 0.89 mi ESE of Millville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
39.293, -77.766

A local newspaper reported trees and power lines downed along County Club Drive off US 340 south of Harpers Ferry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104909, 104910, 104883, 104886, 104887, 104885, 104889, 104891, 108114, 104880, 104876, 104904, 104902, 104896, 104900, 104894, 104879, 104905, 104907.